Pennsylvania, 2024

Flash Flooding in Pennsylvania, August 18, 2024

August 18, 2024 · NWS BGM · 12 events in 3 counties and zones

Deep moisture combined with an approaching cold front and a favorable position of the jet stream triggered numerous heavy rain producing thunderstorms over northeastern Pennsylvania. Locally heavy rainfall totaled between 3 and 4 inches over a short period of time which caused areas of significant flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$254,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Deep moisture combined with an approaching cold front and a favorable position of the jet stream triggered numerous heavy rain producing thunderstorms over northeastern Pennsylvania. Locally heavy rainfall totaled between 3 and 4 inches over a short period of time which caused areas of significant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 1:52 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 18, 1:52 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
252 PM EDT Sun Aug 18 2024

.SYNOPSIS...
An upper level storm system will bring showers and thunderstorms
to the area today, with risks for localized flooding and perhaps
damaging winds in the stronger thunderstorms. Showers will
linger into Monday, with drier and cooler conditions arriving
Tuesday. A few showers may return to the area mid-week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
250 PM Update...

An upper low over southern Ontario will weaken into an open
trough as it drifts east tonight. Several shortwave troughs
moving through NY/PA will be the focus for clusters of showers
and thunderstorms through this evening.

Moderate instability has developed across the area as widespread
cloud cover has started to erode. SPC mesoanalysis shows a sharp
gradient over the Hudson Valley, with with SBCAPE of 1500-2000
J/Kg across most of our CWA. Surface analysis also suggests a
weak front or convergence zone roughly along I-81, with SE winds
to its east, and lighter southerly flow to its west. This
boundary has also been a focal point for deeper convection
stretching from NEPA into Oneida County.

Models suggest low level (0-1km) shear will increase to around
20 knots across areas roughly south of I-88 in NY and NEPA later
this afternoon, and there is a risk for an isolated tornado.
Otherwise, the primary severe threat will be damaging wind
gusts.

There's also a risk for flash flooding as storm motion is ideal
for training, which we're already seeing, especially in NEPA.
The Flash Flood Watch will remain in effect as-is, covering the
areas most sensitive to flooding due to prior rainfall. Isolated
flash flooding is also possible further north, outside of the
watch area.

Showers and thunderstorms will diminish in intensity and
coverage from west to east tonight, but isolated showers will
persist through morning. A cold front will push through the area
Monday morning into the early afternoon with showers and
isolated thunderstorms again increasing in coverage. CAMS
suggest a weak convective line may develop ahead of the front in
the early afternoon, mainly affecting areas east of I-81.

Cooler temperatures will filter into the area through the day,
and high temps may be set in the morning, with afternoon
temperatures falling into the 60s. Monday night will be chilly,
with lows dropping into the lower-50s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
125 PM Update...

The trough overhead the Northeast lingers through the short term
period. The center low of the trough dives southward Tuesday,
and may bring some light rain showers over Central NY during the
daytime Wednesday. As the center low pushes southward, it'll
bring some colder Canadian air down into Central NY and NE PA,
bringing high temperatures down to the low to mid 60s Tuesday,
and overnight Tuesday temperatures down to the mid 40s to low
50s. Wednesday high temperatures warm very slightly to the mid
60s to low 70s, but overnight temperatures cool back down to the
high 40s to low 50s overnight Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
125 PM Update:

The trough finally exits off to the east during the later half
of the week, and high pressure begins to build. For the rest of
the week, it's expected to be dry with temperatures warming from
the low to mid 70s on Thursday to the low 80s on Saturday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Lower ceilings are beginning to erode across the area, as
showers and thunderstorms increase in coverage. IFR still
hanging on at BGM, but should lift to MVFR shortly.

Through the afternoon, ceilings will lift to MVFR-VFR, with
restrictions mostly due to visibility reductions in locally
heavy rainfall. Timing of heaviest rain and possible thunder is
a bit difficult to pinpoint, but kept TEMPO groups with minor
adjustments.

Surface low and a cold front will begin moving through the area
overnight, with lowering ceilings expected, and IFR to Fuel Alt
common before dawn. Lower ceilings will linger well into the day
Monday as the upper low moves overhead.

.Outlook...

Monday Afternoon through Monday night...Ceiling restrictions
with only minor improvements in the afternoon. Scattered
showers and thunderstorms daytime with resultant occasional
restrictions, followed by post-frontal ceilings lowering late
afternoon through night.

Tuesday through Thursday...Mainly VFR as high pressure gradually
builds across the region.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until midnight EDT tonight for PAZ038>040-043-044-
     047-048-072.
NY...Flood Watch until midnight EDT tonight for NYZ022-024-055-056-
     062.

&&

SYNOPSIS...MPH
NEAR TERM...MPH
SHORT TERM...KL
LONG TERM...KL
AVIATION...MPH
Hazardous weather outlook, Aug 18, 1:05 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
205 PM EDT Sun Aug 18 2024

NYZ062-PAZ039-040-043-044-047-048-072-191815-
Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
205 PM EDT Sun Aug 18 2024

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-023-025-036-037-044>046-191815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
205 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected today, a few possibly
containing heavy rainfall, especially afternoon through early
evening. Isolated flash flooding will be possible for locations
that receive multiple rounds of rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-055-056-PAZ038-191815-
Steuben-Chemung-Tioga-Broome-Bradford-
205 PM EDT Sun Aug 18 2024

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Also, a few of the thunderstorms this afternoon to early evening
could become severe with damaging winds. An isolated tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ057-191815-
Delaware-
205 PM EDT Sun Aug 18 2024

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms are expected today, a few possibly
containing heavy rainfall, especially afternoon through early
evening. Isolated flash flooding will be possible for locations
that receive multiple rounds of rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Special weather statement, Aug 18, 1:05 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
205 PM EDT Sun Aug 18 2024

NYZ057-PAZ039-040-044-072-181830-
Delaware NY-Southern Wayne PA-Susquehanna PA-Northern Wayne PA-
Lackawanna PA-
205 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DELAWARE...
SOUTHEASTERN SUSQUEHANNA...NORTHEASTERN LACKAWANNA AND NORTHERN WAYNE
COUNTIES THROUGH 230 PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Mount, or 12 miles north of Carbondale, moving northeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Forest City, Hancock, Vandling, Union Dale, Starrucca, Hiawatha,
Shehawken, Starlight, Pleasant Mount, and Stalker.

This includes the following highway exits...
 Interstate 86/Route 17 near 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4157 7546 4165 7558 4200 7536 4186 7513
      4186 7514 4184 7512 4181 7510
TIME...MOT...LOC 1805Z 218DEG 30KT 4174 7542

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BJG
Special weather statement, Aug 18, 1:31 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
231 PM EDT Sun Aug 18 2024

PAZ040-181900-
Northern Wayne PA-
231 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WAYNE COUNTY THROUGH
300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Mount, or 12 miles northwest of Honesdale, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Forest City, Union Dale, Hiawatha, Shehawken, Starlight, Pleasant
Mount, Equinunk, Browndale, Aldenville, and Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4163 7539 4166 7547 4175 7547 4195 7539
      4189 7527 4186 7526 4187 7524 4186 7522
      4187 7522 4181 7510
TIME...MOT...LOC 1831Z 212DEG 21KT 4175 7536

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BJG
Special weather statement, Aug 18, 1:52 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
252 PM EDT Sun Aug 18 2024

PAZ043-044-181930-
Wyoming PA-Lackawanna PA-
252 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LACKAWANNA AND
NORTHEASTERN WYOMING COUNTIES THROUGH 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or over Waverly, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carbondale, Archbald, Clarks Summit, Mayfield, Clarks Green,
Glenburn, Dalton, Factoryville, La Plume, and Waverly.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 197 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

&&

LAT...LON 4155 7585 4165 7573 4164 7560 4156 7549
      4147 7576
TIME...MOT...LOC 1852Z 227DEG 16KT 4155 7573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJG
Special weather statement, Aug 18, 2:14 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT Sun Aug 18 2024

NYZ057-062-PAZ040-181945-
Sullivan NY-Delaware NY-Northern Wayne PA-
314 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DELAWARE...WEST
CENTRAL SULLIVAN AND NORTHEASTERN WAYNE COUNTIES THROUGH 345 PM
EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stalker, or 17 miles north of Honesdale, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fremont, Equinunk, East Branch, Stalker, Peabrook, Hankins, Callicoon
Center, and Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4174 7520 4181 7529 4199 7512 4184 7491
TIME...MOT...LOC 1914Z 225DEG 18KT 4182 7516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJG

The radar

The Binghamton radar (KBGM), 74 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 18, 2:46 PM EST to 10:00 PM EST
Where
Wayne County, Equinunk to 0.17 mi NW of Equinunk
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.850, -75.220

Flooding was observed over State Route 191 in Equinunk.

Flash Flood, Lackawanna

When
August 18, 3:28 PM EST to 10:00 PM EST
Where
Lackawanna County, 1.55 mi E of Tompkinsville to 1.31 mi E of Tompkinsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.580, -75.590

Flooding occurred over Heartlake Road.

Flash Flood, Lackawanna

When
August 18, 3:33 PM EST to 7:00 PM EST
Where
Lackawanna County, 1.47 mi SSE of Carbondale Arpt to 1.14 mi SSE of Carbondale Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.629, -75.573

Flooding occurred on State Route 106.

Flash Flood, Susquehanna

When
August 18, 3:47 PM EST to 7:00 PM EST
Where
Susquehanna County, Clifford Arpt to 0.28 mi SSE of Clifford Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.650, -75.580

Roads flooded in Clifford, PA.

Flash Flood, Susquehanna

When
August 18, 3:56 PM EST to 7:00 PM EST
Where
Susquehanna County, Clifford to 0.29 mi ENE of Clifford
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.650, -75.600

Creamery Road flooded and closed to traffic.

Flash Flood, Lackawanna

When
August 18, 3:58 PM EST to 7:00 PM EST
Where
Lackawanna County, 2.58 mi E of Tompkinsville to 2.64 mi NE of Chapman
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.580, -75.570

Sandy Banks Road flooded and closed to traffic.

Flash Flood, Susquehanna

When
August 18, 3:59 PM EST to 7:00 PM EST
Where
Susquehanna County, Clifford to 0.27 mi NE of Clifford
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
41.650, -75.600

Water flooding residence. Swiftwater rescue in progress.

Flash Flood, Susquehanna

When
August 18, 4:31 PM EST to 8:00 PM EST
Where
Susquehanna County, 2.07 mi NW of Herrick Center to 2.26 mi SSE of East Ararat
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.750, -75.530

Roads were closed in Uniondale due to flooding.

Flash Flood, Susquehanna

When
August 18, 5:09 PM EST to 7:30 PM EST
Where
Susquehanna County, 1.14 mi NNW of Brackney to 1.01 mi NW of Brackney
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.995, -75.930

Brackney Hill Road in Silver Lake Township was washed out.

Flash Flood, Lackawanna

When
August 18, 5:30 PM EST to 10:00 PM EST
Where
Lackawanna County, 0.99 mi WNW of Carbondale to 0.63 mi NW of Carbondale
Cause
Heavy Rain
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
41.583, -75.519

Flash flooding shifted a mobile home off its foundation and destroyed the structure.

Flash Flood, Lackawanna

When
August 18, 5:48 PM EST to 9:00 PM EST
Where
Lackawanna County, 0.86 mi NE of Dalton to 0.04 mi N of Waverly
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
41.540, -75.740

Roads were flooded around Dalton. Significant impacts to roads and properties were observed.

Flash Flood, Susquehanna

When
August 18, 6:18 PM EST to 7:30 PM EST
Where
Susquehanna County, 0.69 mi N of Brackney to 0.32 mi N of Brackney
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
41.990, -75.920

Significant flooding was reported in the area with roads washed out and debris covering roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210907, 1210908, 1210909, 1210910, 1210911, 1210912, 1210913, 1210914, 1210915, 1210918, 1210919, 1210920.